

Young Change Agents Australian Secondary Principals Association Summit Prep-Workshop

Date: Monday 24 March 2025

Location: Canberra College

Start & Finish: 1pm-3:30pm

Number of Youth: 19 (various states & schools and have never met)

Ages 16-19

Number of mentors: 2 (Office of the Commissioner for Children & Young People South

Australia, Stars Foundation Mentor, Western Australia)

Young Change Agents Team: Dr Renae Jones renae@youngchangeagents.com

Tom Griffith tom@youngchangeagents.com
Bella Wallis bella@youngchangeagents.com

Summit Website: Australian Secondary Principals Association Summit

Summit Theme: Flourishing Students

Theme: Flourishing Students, explores the vital question: how do we best equip our students to thrive in a rapidly evolving world?

5 Main Flourishing Students Themes:

- 1. **Measuring student success:** We know that traditional, standardised assessments often fail to capture the full spectrum of student learning and potential. Are we measuring the right things in the right way?
- 2. **Mental Health and Well-being**: 2 in 5 young people experience mental ill-health, and over double the amount of school absences are for those with a mental health condition. How might we better understand and promote youth mental health and well-being?

- 3. Models of Schooling and Learning Pathways: The traditional school structure may not meet the diverse needs of all students. Factors such as location, learning styles, daily routines, and personal situation and interests can impact engagement and success. How might we create more flexible and inclusive learning pathways to support every student?
- 4. **Technology & Education:** Emerging technologies like AI are transforming the way students learn, offering new opportunities while also raising concerns about their impact on critical thinking and traditional learning methods. How might we harness the potential of AI and other technologies to enhance education while addressing these challenges?
- 5. **The world of work:** As the job market evolves, education systems must equip young people with the skills and experiences needed for future careers. Are our current systems effectively preparing youth for the world of work, or do we need to rethink how we bridge the gap between education and employment?

Agenda

Time	Objective	Overview
1:15pm (15 min)	Get to know you	 Intros and Icebreaker / get to know each other / rapidly Bingo card game including each student introducing themselves before they tick off the bingo square Pre-survey Acknowledgment of country YCA intro Facilitator Intro Overview of day
1:30pm 5 x 15 mins (1hr 15 mins)	Deeper Understanding of Flourishing Students' Themes	 Youth will join a table of 4 Each table will have a Theme Leader Introduce each theme at a time with a theme video Every team works on every theme Empathy Interview → One person interviews the group - Theme Leader asks the questions & offers their perspective as part of the discussion Taking notes Choose and define 3 problems that stand out Move to the next theme and repeat
2:45pm (10 mins)	Choose your passion theme & gain a deeper appreciation of problems/ challenges	 Youth will move into passion theme groups All problems per theme are provided to each Theme Table - 12 problems to choose from - time to review these

2:55pm (20mins)	Root Cause Analysis & Ideation	Root Cause Analysis 1. Choose 3 problem statements 2. Conduct the 5 whys 3. Reframe to 1 How Might We Question for each problem
		1. Choose 1 How Might We question 2. Ideate solutions 3. Choose the 3 best ideas - circle or highlight them 4. Gallery Walk Style - everyone can review the ideas 5. Each student chooses the 3 ideas on each theme that they really like 6. Validation- Students can add sticky notes to the posters with feedback
3:15pm (10 mins)	Theme Debate! Showcase youth perspectives	Pitching Debate Style Use the Thumbs Up Thumbs Down Activity 1 debate question for each theme They cannot change their thumb! Debate based on what you have been given!! Continue!
3:25pm (5 mins)	Youth Panel Member	Choosing who will represent the youth. Close and what's next!
3:30 pm (45 mins)	What to expect!	Jackie Vaughan (Principal, Evelyn Scott School) to facilitate a 'here's what to expect' workshop